June 4, 2014 — There is no way to predict who is most vulnerable to liver damage from Tylenol (acetaminophen), according to the U.S. Food and Drug Administration (FDA).
Mark Avigan, M.D., a medical reviewer at FDA with a background in gastroenterology and hepatology, stated in the consumer update:
“Acetaminophen when used as labeled is generally considered to be safe. But overdoses of acetaminophen are the most common cause of drug-related liver injury, whether these occur accidentally or otherwise. With acetaminophen overdoses, some people get a more severe reaction than others.”
The FDA says over-the-counter drugs and dietary supplements cause more liver failure than all other causes combined. Even drugs that are healthy in small doses or appeared safe in clinical trials can be harmful for certain patients.
Extra Strength Tylenol is available over-the-counter in bottles containing over 300 pills, each containing 500-mg of acetaminophen. Accidental overdoses can easily occur in people who combine Tylenol with a prescription painkiller, cold remedy, or other medication that also contains acetaminophen.
Earlier this year, the FDA withdrew approval for 120 prescription medications that contain more than 325-mg of acetaminophen. The agency warned doctors not to prescribe the drugs. Manufacturers have also agreed to stop selling them.
The daily dose of acetaminophen is now restricted to 3,000-mg per day. However, cases of liver damage have been linked to daily doses of 2,500-mg or less. The risk of liver damage is higher for people who have pre-existing liver problems, drink alcohol, or fail to metabolize the toxic components of acetaminophen.